You are here:

Ask the doctors: Why did my heart rate slow down?

Q. I have had atrial fibrillation for a year, and I have felt pretty normal on a beta blocker (metoprolol) and digoxin. However, I recently began to feel very fatigued and noticed that my heart rate was only about 35 beats per minute. We stopped those medications, and my heart rate came up. I feel better. Are these drugs dangerous for me?

A. I wouldn’t say they are dangerous, but as you learned, there can be too much of a good thing. Both the beta blocker and the digoxin slow the conduction of electrical activity in your heart and prevent it from beating too quickly and inefficiently (e.g., at 100 beats per minute). However, if you take too much of these medications, your heart rate becomes too slow to meet your body’s needs.

Most people need a resting heart rate in the 60s to 80s to feel well, and your heart rate should increase when you push yourself physically, such as when you climb stairs. Now that your heart rate has sped up, the key is for you and your doctor to stay in close touch to find the dosage of medications that is not too much, and not too little.

— Thomas Lee, M.D. and Richard Lee, M.D.
Co-Editors in Chief, Harvard Heart Letter

Posted by: Dr.Health

Back to Top